NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, December 8, 2013
Film in mouth
I just found this site and am hoping someone can help. I had my wisdom teeth extracted about 4 months ago. Since then there have been lots of complications. I had absolutely no issues with bleeding, pain or dry sockets. The incision sites healed very nicely. I did, however, experience a form of lock jaw where i could only eat liquids for 2 weeks and even now I can only fit "thin" food into my mouth. My opening is very limited and apparently I can break my jaw if I eat anything that isn`t soft. (They had to remove a small bit of my jaw during the surgery). I also had nerve damage on the left side of my face (chin, lip and tongue) that my dentist says is permanent. What is really bothering me though is this film in my mouth. Right after the surgery, i had a horrible taste in my mouth and white stuff floating around. My dentist said it was oral thrush.I did a couple rounds of medicated mouthwash which seemed to improve it. The white stuff disappeared and the bad taste went away. However, it never seemed to completely get better. I have now done about 6 rounds of very strong medication (nystatin and tons of Diflucan) and seen 6 doctors, none of which seem to have a clue. I just had a throat culture done and it came back normal, meaning I don`t have yeast. There is this thick film covering my mouth. It feels like the worst case of cotton mouth (from an all night bender!) I`ve ever had. My spit is very thick and it just all feels disgusting. It definitely seems to be worse on the side that has nerve damage. I don`t have white patches or pain that`s associated with thrush but my mouth feels warm and thick and filmy and I haven`t a clue what else it could be. I`ve been tested for Diabetes and HIV and both came back negative. Any ideas?
Although the possibility that some type of nerve damage also caused sensory alterations during or following your surgery, your symptoms also sound reminiscent of the condition known as burning mouth syndrome. A separate information sheet will be provided about this condition. Given the antifungal medication that you have been prescribed, it is unlikely that you still have a yeast infection.
Although burning mouth syndrome is a nuisance for many patients, it is not life-threatening and cannot be transmitted to others. Unfortunately, no good therapy has been described for it to date.
I hope this information helps. Good luck!
John R Kalmar, DMD, PhD
Clinical Professor of Pathology
Associate Dean of Dentistry Administration
College of Dentistry
The Ohio State University